Albert Einstein Medical Center Philadelphia, PA, United States
Julie Peterson, DO1, William Haberstroh, DO1, Tatiana Teslova, MD2 1Albert Einstein Medical Center, Philadelphia, PA; 2Einstein Healthcare Network, Philadelphia, PA
Introduction: Nintedanib is the only FDA approved anti-fibrotic medication for the treatment of idiopathic pulmonary fibrosis. Some of its commonly reported side effects are diarrhea, nausea, vomiting, and elevated liver enzymes. More serious adverse side effects include gastrointestinal perforation and arterial thromboembolic events. We present an interesting case of Nintedanib induced ischemic colitis, an exceptionally rare reported adverse event.
Case Description/Methods: A 59-year-old male with a past medical history of COPD on home oxygen, interstitial lung disease on Nintedanib for three years, hypertension, heart failure and acquired polycythemia presented with watery diarrhea followed by hematochezia associated with crampy abdominal pain. Laboratory analysis was only remarkable for elevated hemoglobin to 18.7 g/dL and negative stool cultures. Computed tomography of the abdomen and pelvis showed inflammatory changes in the cecal and hepatic flexures of the colon. For further evaluation he subsequently underwent colonoscopy. This revealed discontinuous areas of severe ulcerated mucosa with surrounding edema and exudate from the cecum to the distal transverse colon most concerning for inflammatory bowel disease (IBD). He was managed conservatively with plans to initiate treatment for IBD if the diagnosis was confirmed by pathology. However, pathology was more consistent with ischemic colitis. Due to concern it may be the underlying culprit, Nintedanib was held. Afterwards his symptoms improved and he was stable for discharge with continued outpatient follow-up.
Discussion: Here we described a case of ischemic colitis secondary to Nintedanib, a common clinical presentation due to an incredibly rare cause. The pathophysiology is currently poorly understood, although, it is hypothesized that it may lead to direct mucosal damage which could explain the inconsistent findings seen on this patient’s colonoscopy. Proposed treatment includes discontinuation or dose reduction of the medication. Ischemic colitis is a potentially fatal disease process and is an important consideration in patients taking Nintedanib with a similar presentation.
Figure: Nintedanib Induced Ischemic Colitis as seen on Colonoscopy
Julie Peterson indicated no relevant financial relationships.
William Haberstroh indicated no relevant financial relationships.
Tatiana Teslova indicated no relevant financial relationships.
Julie Peterson, DO1, William Haberstroh, DO1, Tatiana Teslova, MD2. P1238 - Nintedanib-Induced Ischemic Colitis Masquerading as Inflammatory Bowel Disease, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.